Iowa, 2011

Hail and Damaging Winds in Iowa, June 9 to 10, 2011

June 9 to 10, 2011 · NWS OAX · 8 events in 4 counties and zones

Scattered thunderstorms developed near a warm front along the Nebraska and Kansas border in the early evening of June 9th. One storm produced large hail as it moved into far southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed near a warm front along the Nebraska and Kansas border in the early evening of June 9th. One storm produced large hail as it moved into far southeast Nebraska. Additional thunderstorms, some severe with large hail and strong winds, developed farther north toward the Omaha area as an upper level disturbance began tracking toward the region. These storms then tracked into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 2:32 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 2:32 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
332 PM CDT THU JUN 9 2011

.DISCUSSION...
PERIODS OF THUNDERSTORMS CONTINUE IN THE NORTHERN CWA...WHILE
SOUTHERN CWA MAY SEE DEVELOPMENT LATER THIS AFTERNOON/EVENING.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER-LEVEL LOW CENTERED
IN ID...WITH SOUTHWESTERLY FLOW ACROSS THE CENTRAL US...AND WITH
500MB HEIGHT FALLS OF ONLY 40M INDICATING SYSTEM IS FILLING.  850MB
FRONT EXTENDED FROM LOW IN SOUTHWEST KS/OK PANDHANDLE THROUGH
SOUTHEASTERN NEB/SOUTHWEST IA...WITH MOISTURE POOLING ALONG AND
AHEAD OF THE BOUNDARY.  SURFACE LOW AT 19Z WAS CENTERED IN CENTRAL
KS...WITH WARM FRONT SNAKING NORTHWARD THROUGH KSLN-KFNB-KCDJ AND
LIFTING NORTH/NORTHWESTWARD.  VIS SATELLITE TRENDS INDICATE A
DEVELOPING CU FIELD IN SOUTHEAST NEB/NORTHEAST KS/NORTHWEST
MO...THOUGH 19Z RUC MESOANALYSIS INDICATES CAPPING STILL REMAINS TO
SURFACE-BASED CONVECTION.

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THIS EVENING THROUGH
TONIGHT...THEN INTERMITTENT SHOWER/THUNDERSTORM CHANCES FROM LATE
WEEKEND INTO NEXT WEEK.  WARM FRONT LIFTING AND PIVOTING INTO THE
SOUTHERN CWA THIS EVENING WILL BRING THE WARM SECTOR INTO THE
AREA...ALLOWING CONVECTIVE DEVELOPMENT AS UPPER-LEVEL WAVE/850MB LOW
EJECTS ACROSS THE PLAINS.  LARGE HAIL AND DAMAGING WINDS WOULD BE
THE MAIN THREATS...BUT TORNADO POTENTIAL EXISTS IF STORMS CAN TRACK
ALONG THE BOUNDARY AND PICK UP SOME LOW-LEVEL SPIN.  STORMS WILL
EVOLVE INTO A COMPLEX THAT MOVES INTO IA THIS EVENING...WITH
WIDESPREAD RAIN/THUNDER THAT PROGRESSES EASTWARD THROUGH THE NIGHT.
HAVE INCREASED POPS TO CATEGORICAL THIS EVENING IN THE EAST...WITH
LOWER POPS SOUTH/WEST FOR LOWER COVERAGE.  SECONDARY COMPLEX HAS
BEEN NOTED BY MODELS TO DEVELOP IN NORTH CENTRAL KS BY FRIDAY
MORNING AND TRACK ACROSS NORTHEAST KS/NORTHWEST MO/SOUTHEAST
NEB...THUS HAVE KEPT POPS IN THE SOUTH THROUGH THE DAY.  HIGH
PRESSURE WILL BUILD INTO THE MO RIVER VALLEY ON FRIDAY
EVENING...ALLOWING THE AREA TO CLEAR OUT AND PRECIP TO PUSH EASTWARD
OUT OF THE AREA.  KEPT AREA DRY FRIDAY NIGHT/SATURDAY...WITH COOLER
TEMPS OVERNIGHT.

RETURN FLOW FOLLOWS THE SURFACE HIGH QUICKLY AS NEXT UPPER LOW DIGS
INTO THE WESTERN US AND HIGH PRESSURE SLIDES AWAY TO THE EAST.  KEPT
CHANCE POPS IN THE WEST/SOUTHWEST CWA SATURDAY NIGHT AS CONVECTION
THAT DEVELOPS ON THE HIGH PLAINS MAY SKIRT THE WESTERN CWA.  BETTER
CHANCE FOR PRECIP WILL PUSH THROUGH THE CWA ON SUNDAY...PERHAPS AS
AN MCS REMNANT OF THE CONVECTION MOVING OFF THE HIGH PLAINS...AS THE
850MB BOUNDARY SHARPENS ACROSS NEB/NORTHERN MO.  ACTIVE PATTERN WILL
LINGER INTO EARLY WEEK AS SURFACE LOW DEVELOPS IN THE SOUTHERN HIGH
PLAINS AND THEN SLIDES SLOWLY NORTHEASTWARD AS THE UPPER-LEVEL
TROUGH EJECTS ACROSS THE CENTRAL US THROUGH TUESDAY.  TOUGH TO NAIL
DOWN TIMING OF INDIVIDUAL PRECIP EVENTS IN THAT TIME PERIOD...BUT
SHOULD SEE INTERMITTENT PERIODS OF SHOWERS AND THUNDERSTORMS WITH
QUIET PERIODS BETWEEN.  PATTERN SHOULD QUIET TUESDAY NIGHT/WEDNESDAY
AS THE UPPER-LEVEL WAVE EJECTS INTO THE GREAT LAKES...LEAVING
RIDGING ACROSS THE CENTRAL PLAINS FOR A DAY OR SO.

PATTERN LIKELY WILL RELOAD ITSELF BEGINNING THURSDAY NIGHT OF NEXT
WEEK AS NEXT UPPER-LEVEL LOW DIGS INTO THE NORTHWESTERN US...THOUGH
QUITE A BIT OF UNCERTAINTY STILL EXISTS REGARDING PATTERN
EVOLUTION...LET ALONE INDIVIDUAL PRECIP EVENTS.  DOES APPEAR THAT
THE ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COMPLICATED TAF FORECAST THIS PERIOD AS CONVECTION MOVES INTO THE
REGION. CIGS ARE EXPECTED TO REMAIN MVFR THRU THE PD BUT MAY GO IFR
FOR A TIME IN THE EARLY MORNING HOURS. CONVECTION THIS EVENING WILL
MOST LIKELY HIT KLNK AND KOMA AND REMAIN OUT OF KOFK...ALTHOUGH A
FEW SHOWERS ARE POSSIBLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ090.

&&

MAYES/KERN
Hazardous weather outlook, Jun 9, 3:21 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT THU JUN 9 2011

IAZ043-055-069-079-090-NEZ012-015-034-045-052-053-067-068-091-093-
101130-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-CEDAR-THURSTON-BURT-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
421 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING. IF THEY CAN DEVELOP...THE MAIN
THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED
TORNADO COULD ALSO OCCUR.

OTHERWISE...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED LATER THIS
EVENING AND TONIGHT ACROSS THE AREA...ESPECIALLY ALONG AND EAST OF
THE MISSOURI RIVER. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL...AS WELL AS LOCALLY HEAVY RAINFALL.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...MAINLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH
TUESDAY.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS
FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

IAZ056-080-091-NEZ011-016>018-030>033-042>044-050-051-065-066-078-
088>090-092-101130-
SHELBY-MONTGOMERY-PAGE-KNOX-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
421 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING. IF THEY CAN DEVELOP...THE MAIN
THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED
TORNADO COULD ALSO OCCUR.

OTHERWISE...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED LATER THIS
EVENING AND TONIGHT ACROSS THE AREA...ESPECIALLY ALONG AND EAST OF
THE MISSOURI RIVER. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL...AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...MAINLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

MAYES

In the hours before

Special weather statement, Jun 9, 7:43 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT THU JUN 9 2011

NEZ092-100230-
PAWNEE NE-
843 PM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR PAWNEE COUNTY UNTIL 930 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF SUMMERFIELD...OR 33 MILES
SOUTHEAST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAWNEE CITY...
  TABLE ROCK...
  STEINAUER...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD
Local storm report, Jun 9, 8:16 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
916 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             1 S PAWNEE CITY         40.10N 96.15W
06/09/2011  E1.00 INCH       PAWNEE             NE   LAW ENFORCEMENT

0912 PM     HAIL             PAWNEE CITY             40.11N 96.15W
06/09/2011  E1.00 INCH       PAWNEE             NE   FIRE DEPT/RESCUE

            HEAVY RAIN REPORTED BY FIRE CHIEF.

&&

LANDSVORK
Special weather statement, Jun 9, 8:48 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
948 PM CDT THU JUN 9 2011

NEZ051>053-067-100330-
CASS NE-DOUGLAS NE-SARPY NE-SAUNDERS NE-
948 PM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SAUNDERS...SARPY...
DOUGLAS AND NORTHERN CASS COUNTIES UNTIL 1030 PM CDT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GRETNA...OR 19 MILES SOUTHWEST OF OMAHA...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OMAHA...
  GRETNA...
  LOUISVILLE...
  MILLARD...
  SPRINGFIELD...
  CEDAR CREEK...
  PAPILLION...
  LA VISTA...
  RALSTON...
  OFFUTT AFB...
  BELLEVUE...
  PLATTSMOUTH...
  COUNCIL BLUFFS...
  SCHRAMM PARK STATE RECREATION AREA...
  SOUTH BEND...
  PLATTE RIVER STATE PARK...
  LOUISVILLE STATE RECREATION AREA...
  CHALCO...
  BOYS TOWN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BOUSTEAD
Local storm report, Jun 9, 9:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1031 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             N BRADDYVILLE           40.58N 95.04W
06/09/2011  E1.00 INCH       PAGE               IA   TRAINED SPOTTER

&&

BMAYES

The radar

The Omaha radar (KOAX), 139 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.

Hail, Page

When
June 9, 9:31 PM CST
Where
Page County, 0.87 mi NW of Braddyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -95.040

Thunderstorm Wind, Mills

When
June 9, 9:33 PM CST
Where
Mills County, 2.94 mi SW of Pacific City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.860

A spotter estimated that thunderstorm wind gusts of around 65 mph tossed a burn barrel across the yard.

Thunderstorm Wind, Mills

When
June 9, 10:00 PM CST
Where
Mills County, 1.04 mi E of Hastings
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.500

Thunderstorm winds gusts were estimated at 55 to 60 mph by a trained spotter. The storms that night also dropped around 2 inches of rain.

Thunderstorm Wind, Pottawattamie

When
June 9, 10:15 PM CST
Where
Pottawattamie County, 0.86 mi NE of Carson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.240, -95.420

Thunderstorm winds estimated at close to 60 mph downed some 2 to 3 inch in diameter tree limbs.

Thunderstorm Wind, Pottawattamie

When
June 9, 10:15 PM CST
Where
Pottawattamie County, 0.86 mi NE of Carson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.240, -95.420

A trained spotter estimated that thunderstorm wind gusts reached at least 60 mph. The storm was accompanied by pea-size hail.

Hail, Mills

When
June 9, 10:40 PM CST
Where
Mills County, 0.69 mi N of Strahan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -95.520

Heavy Rain, Montgomery

When
June 10, 12:00 AM CST to 2:00 AM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Reported by
AWOS
Coordinates
41.010, -95.220

Rainfall of 2.8 inches fell from thunderstorms at the Red Oak Awos in a several hour period. The storm total was a little over 3 inches. The heavy rain produced some minor street flooding in town.

Heavy Rain, Mills

When
June 10, 1:00 AM CST to 5:00 AM CST
Where
Mills County, 0.87 mi NE of Malvern
Reported by
Trained Spotter
Coordinates
41.010, -95.590

A spotter reported around 3 inches of rain from thunderstorms overnight.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299732, 299727, 299728, 299726, 299730, 299724, 299731, 299725.